Tennessee, 2024

Flash Flooding and Hail in Tennessee, May 22, 2024

May 22, 2024 · NWS MEG · 18 events in 10 counties and zones

A decaying MCS/MCV moved through the Mid-South during the overnight/early morning hours of May 22. A slow moving cold front was stretched over the Missouri Bootheel and moisture surged northward allowing for plentiful instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A decaying MCS/MCV moved through the Mid-South during the overnight/early morning hours of May 22. A slow moving cold front was stretched over the Missouri Bootheel and moisture surged northward allowing for plentiful instability. This instability collided with remnant outflow boundaries from previous convection. Peak diurnal heating hours, moisture, and enough lift caused damaging winds, large hail, and flash flooding across West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 10:04 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 10:04 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1104 AM CDT Wed May 22 2024

...New UPDATE...

.UPDATE...
Issued at 1100 AM CDT Wed May 22 2024

Surface analysis late this morning places a surface low over
western Ontario with a cold front extending south back into
Indiana and into portions of southeast Missouri, northwest
Arkansas, and back into the Red River Valley. GOES
Satellite/Regional WSR-88D radar trends show an MCS over west
Arkansas and eastern Oklahoma. A few elevated showers and a
thunderstorm developed over west Tennessee over the past couple
hours and have since diminished. As of 10 AM CDT, temperatures
across the Mid-South are in the upper 70s to lower 80s.

Short-term models, especially the CAMs have struggled with the
overall evolution of convective activity across the Mid-South into
this evening. Nonetheless, a shortwave trough rotating through the
Middle and Lower Mississippi Valleys combined with an unstable
atmosphere is expected to result in showers and thunderstorms
across the Mid-South, especially this afternoon and evening.

Favorable upper-level divergence produced by the right entrance
region of a 105 kt 250 mb jet streak, surface-based CAPE values in
excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts,
and precipitable water values approaching 1.7 inches suggest a
potential for organized severe thunderstorms with damaging winds
as the primary severe weather threat and heavy rainfall. Overall
forecast is in good shape but will make adjustments to rain
chances to reflect current short-term trends.

CJC

&&

.SYNOPSIS...
Issued at 305 AM CDT Wed May 22 2024

Active weather will persist for most of the forecast period. Strong
to severe storms are possible for the next several days. A Slight
Risk is in place for severe storms capable of producing damaging
winds and large hail this afternoon. Several systems will cross the
region for the remainder of this week that will also threaten
damaging winds and large hail.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 305 AM CDT Wed May 22 2024

A few lingering showers and storms are depicted on KNQA radar as
of 3 AM with continuous signs of weakening. The remnants of any of
this convection will help a MCS/MCV develop ahead of an
approaching cold front. Southwesterly flow will surge a moisture
plume and bring dewpoints into the 70s this morning.

Deterministic soundings are indicative of a damaging wind and large
hail as the primary threats this afternoon into evening. Inverted V
soundings will provide excellent mixing with around 50kts of
effective shear. Unstable lapse rates (~8 C/km) through the column
with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very
large hail. On a positive note, SRH values are low (<100 m^2/s^2)
which keeps the tornadic threat below the damaging wind and hail
threat. PWs are in the 90th percentile or higher, meaning locally
heavy rainfall is possible, particularly with any strong updrafts
could lead to localized flooding. Current QPF values are highest
for todays set of storms in the Mississippi Delta region. This
round of convective activity will be aided by diurnal heating and
look to fire up this afternoon ~1pm. Depending on where remnant
outflow boundaries lie from overnight convection, this could
change our severe weather outlook for today, hence the removal of
the Enhanced to a Slight Risk.

The aforementioned cold front is expected to stall tomorrow evening
before lifting north as a warm front by Thursday evening. As a
result of this, showers and thunderstorm chances remain in the
forecast. Another Slight Risk for severe weather is in place for
Thursday with a Marginal Risk for Friday.  The placement of the LLJ
will keep an active weather pattern across the Mid-South likely
until Tuesday as series of systems will cross the region. While it
will not rain or thunderstorm the entire forecast period, QPF
continues to trend upwards. QPF for the next 7 days of 2-6" across
the area. Memphis is currently in an area of 5" for the next 7 days.
While it is a bit early for specifics, SPC has highlighted at least
a 15% chance of severe weather on Sunday.

DNM

&&

.AVIATION...
(12Z TAFS)
Issued at 651 AM CDT Wed May 22 2024

A messy convective forecast over the next 30 hours, with timing
and track of TSRA emerging from the southern plains and AR the
primary forecast challenge.

For the short term, TSRA has shown limited sustainability once
it has approached the MS River overnight. That trend should
continue through the morning, as the low level jet weakens.

For the afternoon, convective cap will erode and the potential
for more impactful surface-based TSRA will increase. Biggest
question will be location. Lasted HRRR runs have trended a bit
south with afternoon TSRA, from east central AR into northwest MS.
This is consistent with the ECMWF model showing a slight
southward shift of the upper level jet. Confidence in afternoon
TSRA location and coverage is too limited to remove the TEMPO TSRA
for MEM this afternoon.

For the early evening, TSRA will likely be tied to convection
forming over OK and north TX this morning. An MCV may emerge from
this activity and eventually aid elevated TSRA organization over
the Midsouth this evening. For the 12Z TAFs, will limit to a
PROB30, given uncertainty in upstream storm evolution today.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...PWB

In the hours before

Special weather statement, May 22, 10:56 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed May 22 2024

MOZ115-TNZ001-002-221730-
Pemiscot MO-Lake TN-Obion TN-
1156 AM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PEMISCOT...
NORTHWESTERN OBION AND LAKE COUNTIES THROUGH 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgely, or near Reelfoot Lake State Park, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton, Cottonwood
Grove, Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Roneys
Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie, Spout
Springs, Mooring, Walnut Log, and Grays Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Missouri...and west Tennessee.

&&

LAT...LON 3639 8912 3621 8953 3631 8966 3639 8959
      3634 8954 3635 8952 3638 8951 3643 8955
      3650 8949 3647 8949 3646 8947 3647 8944
      3650 8942 3651 8928
TIME...MOT...LOC 1656Z 236DEG 27KT 3631 8952

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 22, 11:00 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1200 PM CDT Wed May 22 2024

ARZ035-221730-
Cross AR-
1200 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROSS COUNTY THROUGH
1230 PM CDT...

At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 12 miles west of Wynne, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wynne, Cherry Valley, Hickory Ridge, Fair Oaks, Vanndale, Hydrick,
Tilton, Brushy Lake, McElroy, Mersman, Fair Field, Ellis Chapel, and
Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
eastern Arkansas.

&&

LAT...LON 3542 9104 3545 9087 3545 9071 3520 9076
      3515 9104
TIME...MOT...LOC 1700Z 258DEG 19KT 3529 9099

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ

The radar

The Memphis radar (KNQA), 10 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Hail, Shelby

When
May 22, 11:20 AM CST to 11:25 AM CST
Where
Shelby County, 1.83 mi ENE of Spring Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
35.260, -89.850

Penny-sized hail reported near Rivercrest Elementary.

Hail, Shelby

When
May 22, 11:25 AM CST to 11:30 AM CST
Where
Shelby County, 0.56 mi W of Spring Lake
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -89.890

Hail, Obion

When
May 22, 11:42 AM CST to 11:47 AM CST
Where
Obion County, 2.23 mi E of Mc Anna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.380, -89.110

Several motorists reporting quarter sized hail along HWY51 between Troy and Union City.

Hail, Benton

When
May 22, 12:35 PM CST to 12:40 PM CST
Where
Benton County, 1.49 mi NNW of Camden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.070, -88.110

Hail, Shelby

When
May 22, 1:24 PM CST to 1:28 PM CST
Where
Shelby County, 0.56 mi E of Binghamton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.150, -89.970

Thunderstorm Wind, Lauderdale

When
May 22, 1:35 PM CST to 1:40 PM CST
Where
Lauderdale County, 0.56 mi E of Nankipoo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.880, -89.490

Numerous trees down across the northeast portion of Lauderdale county. Trees down at intersection of Edit Nankipoo Road and Cook Road.

Thunderstorm Wind, Lauderdale

When
May 22, 1:35 PM CST to 1:40 PM CST
Where
Lauderdale County, 0.89 mi NE of Gates
Measured
54 kt (62 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
35.840, -89.410

Several trees down in Gates.

Thunderstorm Wind, Haywood

When
May 22, 1:37 PM CST to 1:43 PM CST
Where
Haywood County, 1.32 mi ESE of Allens
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
35.640, -89.180

Large Oak tree snapped on Brantley Road.

Hail, Shelby

When
May 22, 1:43 PM CST to 1:47 PM CST
Where
Shelby County, 2.07 mi S of Arlington Muni Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.250, -89.670

Thunderstorm Wind, Madison

When
May 22, 2:00 PM CST to 2:10 PM CST
Where
Madison County, 3.93 mi W of Gilmore
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.680, -88.890

Trees down across Pipkin Road near Shadow Ridge Drive.

Thunderstorm Wind, Weakley

When
May 22, 2:10 PM CST to 2:15 PM CST
Where
Weakley County, 1.31 mi ESE of Dresden
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.290, -88.700

A large tree was downed in Dresden.

Thunderstorm Wind, Gibson

When
May 22, 2:10 PM CST to 2:15 PM CST
Where
Gibson County, 0.69 mi N of Humboldt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.830, -88.920

Powerlines down in Humboldt.

Thunderstorm Wind, Madison

When
May 22, 2:14 PM CST to 2:19 PM CST
Where
Madison County, 3.71 mi ENE of Lawrence
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
35.679, -88.745

Several trees were downed along Highway 412.

Thunderstorm Wind, Madison

When
May 22, 2:14 PM CST to 2:19 PM CST
Where
Madison County, 3.13 mi WNW of Five Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.540, -88.730

A few trees and downed powerlines on Harts Bridge Road.

Thunderstorm Wind, Gibson

When
May 22, 2:17 PM CST to 2:22 PM CST
Where
Gibson County, 0.56 mi W of Medina
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
35.800, -88.780

A large tree was snapped about two feet off the ground in Medina.

Thunderstorm Wind, Henderson

When
May 22, 2:55 PM CST to 3:00 PM CST
Where
Henderson County, 1.82 mi ESE of Reagan
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
35.510, -88.320

Trees down across Highway 104.

Flash Flood, Benton

When
May 22, 4:05 PM CST to 5:05 PM CST
Where
Benton County, 0.69 mi N of Camden to 0.88 mi NNW of Camden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.060, -88.100

Over 13 roadways in and around the city of Camden that are inundated with water closed to flash flooding.

Flash Flood, Henry

When
May 22, 5:30 PM CST to 6:30 PM CST
Where
Henry County, 0.89 mi SW of Paris to 1.16 mi SE of Paris
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.290, -88.330

Several inches of rainfall (4.24) reported by weather observer in Paris today after showers and thunderstorms. Numerous county roads and streets were flooded around Henry County. Eleven homes had minor flood damage due to flash flooding along creeks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181947, 1181949, 1181953, 1181954, 1181974, 1182044, 1182057, 1182055, 1181975, 1182056, 1182008, 1182026, 1181979, 1182028, 1182058, 1182038, 1181945, 1181946.